Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 18, 2021, 2:40 AM CDT for Clayton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 2:40 AM CDT (07:40 UTC)
- Expired
- Jun 18, 2021, 3:15 AM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
County Clayton County, IA
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
615
WWUS83 KARX 180740
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
240 AM CDT Fri Jun 18 2021
IAZ010-011-029-030-180815-
Clayton-Winneshiek-Fayette-Allamakee-
240 AM CDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN
WINNESHIEK COUNTIES...
At 240 AM CDT, a strong thunderstorm was located over Postville, or
14 miles south of Waukon, moving east at 50 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Postville, Monona, McGregor, Clermont, Marquette, Farmersburg,
Hardin, Luana, Castalia, Clayton, Volney, Spook Cave Campground,
Giard, Watson, State Road 51 And County W 48, National, Pikes Peak
State Park, Effigy Mounds, Montauk Historic Site and Froelich.
If outdoors, seek shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4301 9170 4317 9166 4315 9115 4313 9118
4310 9117 4307 9118 4299 9116 4298 9116
4296 9114 4294 9115 4290 9114
TIME...MOT...LOC 0740Z 278DEG 45KT 4307 9157
$$
KurzWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:19 AM CDT, 21 minutes earlier.
Area forecast discussion, Jun 18, 2:19 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 219 AM CDT Fri Jun 18 2021 .SHORT TERM...(Today through Saturday Night) Issued at 219 AM CDT Fri Jun 18 2021 Well, a very long and active severe storm episode this last evening early this morning across the NWS La Crosse forecast area. Very large hail up to the size of baseballs and some 60 mph winds in the most severe storms, along with some intense rainfall. This was all due to a vigorous mid-level trough pushing through and interacting with very muggy airmass in place (precipitable water values in the 1.7-2.0 range). Still some stronger storms mainly south of I-90 around but severe threat appears to have diminsihed significantly. Expecting any lingering storms to be mostly cleared of the area by daybreak. Otherwise, another very warm but drier airmass filters into the area today as high pressure moves in from the Northern Plains. Under mostly sunny/partly cloudy skies, look for highs in the 80s to lower 90s. Models showing northwest flow aloft ushering in a trough of low pressure and decent packet of 500-300mb pv-advection Friday night. Looks like we could see scattered showers and isolated thunderstorms on a previously dry forecast. Will add some mid-range pops for now to cover this. High pressure rebuilds into the area Saturday for what looks to be a very pleasant day with highs in the mid-70s to mid-80s. Will see showers and thunderstorm chances move into the area after midnight Saturday night in warm air/moisture advection ahead of low pressure heading east across the Plains. .LONG TERM...(Sunday through Thursday) Issued at 219 AM CDT Fri Jun 18 2021 Periodic showers and storms will be seen Sunday as low pressure tracks across the area. Will have to keep an eye on how the warm sector sets up, juxtaposed with bulk shear. NAM and GFS both show nose of higher CAPE edging into our southern area, coupled with 30- 40kt 0-3km bulk shear by afternoon. So, could see a chance for some strong to severe storms -mainly south of I-90. In addition, looks like we could see some heavier rainfall as well associated with the deformation/stronger frontogenesis northwest of the surface low. Will likely have to ramp up messaging as this is becoming an increasingly consistent signal. Fairly significant pattern change behind the aforementioned storm system as GFS/ECMWF carve out a deep longwave trough over us and the eastern CONUS. As a result, looks cooler through Wednesday before a ridges starts to rebuild into the region by Thursday. Could see a few instability showers Monday in the cooler cyclonic flow aloft but looks dry Tuesday and Wednesday. May see a few showers/storms as GFS hints at a trough overtopping the ridge. Look for highs Monday and Tuesday in the mid-60s to mid 70s, 70s/near 80 Wednesday, and mid- 70s to mid-80s Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1250 AM CDT Fri Jun 18 2021 Thunderstorms are in the vicinity of KLSE and will move south of the TAF site early in period. VFR conditions are expected ceiling fl040- 100 early on at KLSE then decreasing clouds with the cold front. Winds will generally be from the north at 5 to 10kts with some stronger gusts at KRST later Friday afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 123 PM CDT Thu Jun 17 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 123 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...central Wisconsin...southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop this afternoon and last through much of the evening. Some storms will become severe with a risk for large hail, damaging wind, frequent lightning and bouts of heavy rain. A tornado or two is also possible with stronger storms. While there could be a few storms this afternoon, most of the stronger storms are expected to impact areas between 5pm and Midnight. The higher risk for severe weather will be south of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at times later this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... Ensure dispatch centers and spotter groups are prepped for severe weather potential. A webinar was already held at 1pm Thursday. Shea
In the hours before
Local storm report, Jun 17, 11:37 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HEAVY RAIN 2 ESE WINONA 44.04N 91.63W
06/17/2021 M2.46 INCH WINONA MN MESONET
MESONET STATION 3108D 1 ESE WINONA.
1115 PM HEAVY RAIN 1 E GOODVIEW 44.07N 91.70W
06/17/2021 M2.22 INCH WINONA MN AWOS
AWOS STATION KONA WINONA MUNICIPAL AIRPORT.
1100 PM HEAVY RAIN 1 N KELLOGG 44.32N 92.00W
06/17/2021 M1.87 INCH WABASHA MN MESONET
MESONET STATION KELM5 1 N KELLOGG.
1045 PM HEAVY RAIN 4 N ELBA 44.15N 92.00W
06/17/2021 M1.64 INCH WINONA MN MESONET
MESONET STATION BVRM5 BEAVER.
&&Local storm report, Jun 17, 11:50 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL DAKOTA 43.91N 91.36W
06/17/2021 E1.50 INCH WINONA MN PUBLIC
&&
DASLocal storm report, Jun 18, 12:08 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL GENOA 43.57N 91.23W
06/18/2021 E1.00 INCH VERNON WI FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jun 18, 12:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HEAVY RAIN 1 E GOODVIEW 44.07N 91.70W
06/17/2021 M2.72 INCH WINONA MN AWOS
AWOS STATION KONA WINONA MUNICIPAL AIRPORT.
1135 PM HEAVY RAIN 2 E MARSHLAND 44.07N 91.51W
06/17/2021 M2.08 INCH TREMPEALEAU WI MESONET
MESONET STATION FW3090 TREMPEALEAU.
1145 PM HEAVY RAIN 4 N ELBA 44.15N 92.00W
06/17/2021 M1.83 INCH WINONA MN MESONET
MESONET STATION BVRM5 BEAVER.
1133 PM HEAVY RAIN KELLOGG 44.30N 92.00W
06/17/2021 M1.56 INCH WABASHA MN MESONET
MESONET STATION FW1865 WABASHA.
1145 PM HEAVY RAIN 1 WSW ELBA 44.09N 92.03W
06/17/2021 M1.07 INCH WINONA MN MESONET
MESONET STATION EBWM5 1 WSW ELBA.
1130 PM HEAVY RAIN 3 SSW ELBA 44.05N 92.05W
06/17/2021 M0.99 INCH WINONA MN MESONET
MESONET STATION WSPM5 WHITEWATER STATE PARK.
&&Special weather statement, Jun 18, 12:26 AM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service La Crosse WI 1226 AM CDT Fri Jun 18 2021 WIZ053>055-180600- Richland-Vernon-Crawford- 1226 AM CDT Fri Jun 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON... NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES... At 1226 AM CDT, a strong thunderstorm was located near Viroqua, moving east at 55 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross, Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie, Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima, Sidie Hollow County Park and Ash Ridge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058 TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096 Kurz
Special weather statement, Jun 18, 2:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
240 AM CDT Fri Jun 18 2021
IAZ010-011-029-030-180815-
Clayton-Winneshiek-Fayette-Allamakee-
240 AM CDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN
WINNESHIEK COUNTIES...
At 240 AM CDT, a strong thunderstorm was located over Postville, or
14 miles south of Waukon, moving east at 50 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Postville, Monona, McGregor, Clermont, Marquette, Farmersburg,
Hardin, Luana, Castalia, Clayton, Volney, Spook Cave Campground,
Giard, Watson, State Road 51 And County W 48, National, Pikes Peak
State Park, Effigy Mounds, Montauk Historic Site and Froelich.
If outdoors, seek shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4301 9170 4317 9166 4315 9115 4313 9118
4310 9117 4307 9118 4299 9116 4298 9116
4296 9114 4294 9115 4290 9114
TIME...MOT...LOC 0740Z 278DEG 45KT 4307 9157
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:24 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| Jun 17, 7:39 PM CDT | Special Weather Statement | ARX | Jackson | 36 min |
| Jun 17, 7:54 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 20 min |
| Jun 17, 8:27 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 48 min |
| Jun 17, 8:52 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 38 min |
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 64 min |
| Jun 17, 9:09 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 51 min |
| Jun 17, 9:23 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 37 min |
| Jun 17, 9:34 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 41 min |
| Jun 17, 9:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 17, 10:22 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 53 min |
| Jun 17, 10:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Trempealeau | 44 min |
| Jun 17, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 25 min |
| Jun 17, 11:15 PM CDT | Areal Flood Advisory | ARX | Buffalo, La Crosse, Monroe, Trempealeau | 97 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 47 min |
| Jun 17, 11:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 34 min |
| Jun 18, 12:26 AM CDT | Special Weather Statement | ARX | Vernon | 34 min |
| Jun 17, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 57 min |
| Jun 17, 8:41 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 49 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.